Conference Coverage

Immunosuppression often triggers skin side effects


 

REPORTING FROM SPD 2018

Children experience a wide range of cutaneous manifestations of immunosuppression, including atopic dermatitis (AD), skin cancer, and side effects of vemurafenib treatment.

In a presentation on the cutaneous sequelae of different immunosuppressive regimens at the annual meeting of the Society for Pediatric Dermatology, Carrie C. Coughlin, MD, opened with a discussion of AD triggered by the tumor necrosis factor (TNF) blocker infliximab, especially in the setting of therapy for Crohn’s disease. “In this patient population you often think of psoriasis as a consequence of infliximab and other TNF therapies,” said Dr. Coughlin, a pediatric dermatologist at Washington University, St. Louis. “But you can also get true atopic dermatitis with infliximab as well. Who’s more at risk for this? Patients with Crohn’s disease seem to be. Most of the literature is in adults, but there are a few series of children. In a series of children looking at cutaneous sequelae of infliximab therapy, about 20% of cutaneous eruptions were atopic dermatitis. I think it’s a great opportunity for us in dermatology to do a more research in this area.”

Some researchers have proposed that atopic disease could be a marker of over-suppression of TNF-alpha in young Crohn’s disease patients on infliximab (Inflamm Bowel Dis. 2014; 20[8]:1309-15). “One question you could ask is, could these patients actually tolerate a dose reduction?” Dr. Coughlin said. She promoted the role of dermatologists in working at managing side effects to keep patients on medications helping their GI disease, but acknowledged this is not always possible.

Dr. Carrie C. Coughlin, a pediatric dermatologist at Washington University, St. Louis Doug Brunk/MDedge News

Dr. Carrie C. Coughlin

Atopic disease can also occur after a solid organ transplant. In fact, the incidence of new-onset food allergies after a liver transplant is 6%-30% of cases, mainly in young patients (Pediatr Transplant. 2009;13[1]:63-9, Pediatr Transplant 2013;17[3]:251-5). “There are some mechanisms, including liver presentation of antigens, that spread through portal veins that could potentially put people at risk who have liver dysfunction,” Dr. Coughlin explained. “They could potentially have a higher risk for food allergies and AD. There is also some thought that tacrolimus potentially predisposes patients to having atopic dermatitis and atopy after their transplant. When you look at the mechanism of action of tacrolimus, you see increased levels of IL-5, IL-13, and skewing of IgE levels.”

Dr. Coughlin also discussed the possibilities of development of AD after transplant being a delayed presentation of an allergic sensitization that patients already had. Younger patients are at higher risk for AD post transplant. The renal transplant population, meanwhile, generally receives the transplant at a later age, “so they may not have that delay in terms of presentation; they may have already had their allergies and grown out of them by the time they’re getting their transplant,” she said. “I think there’s more for us to investigate.”

Solid organ transplant recipients also face an increased risk of skin cancer as a long-term side effect of immunosuppressive therapy. Risk factors include fair skin, sun exposure, and remote time from transplant. “Time from transplant is a risk factor,” Dr. Coughlin said. “Longer time on immunosuppression could predispose you to a risk for skin cancer. Our patients are living longer post transplant than they used to, so they have more potential years to develop their skin cancers.” She focused on the importance of educating transplant recipients and families early about photoprotection. “It’s interesting to think about how we can continue to intervene early on to continue to decrease risk.”

Young patients exposed to voriconazole also face an increased risk for skin cancer. “We know that longer-term dosing and higher cumulative dosing puts you at higher risk,” she said. Lung transplant recipients, who are often more likely to be treated with voriconazole, are thus at higher risk.

Dr. Coughlin ended her presentation by noting that side effects of the BRAF inhibitor vemurafenib (Zelboraf) used to treat advanced melanoma in children are similar to, but not the same as, those in adults. “We see BRAF mutations in multiple different tumor types: Langerhans cell histiocytosis, gliomas, and melanoma,” she said. “Trials of vemurafenib and dabrafenib are under way in the pediatric population. Vemurafenib can cause keratosis pilaris, panniculitis, alopecia, and granulomatous dermatitis.” In her experience, she has seen more alopecia in the older teenage population, but younger patients may not be asked about this side effect as frequently.

She counsels patients to expect keratosis pilaris–like eruptions and to take sun protection seriously. “It’s important to emphasize that each time they come in,” Dr. Coughlin said. She also discussed the potential for changing nevi and treatment options for vemurafenib-associated panniculitis.

Dr. Coughlin disclosed that she is the recipient of active pilot grants from the Pediatric Dermatology Research Alliance and the SPD.

[email protected]

Next Article:

Advise parents on validity of AD-associated conditions

Related Articles